Michigan, 2009High Wind in Michigan, September 28, 2009
September 28, 2009 · NWS IWX · 1 event in 1 county or zone
A strong cold front pushed across the region during the daylight hours of September 28th. Showers and a few thunderstorms accompanied the front, but were unable to tap the strong winds aloft.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed across the region during the daylight hours of September 28th. Showers and a few thunderstorms accompanied the front, but were unable to tap the strong winds aloft. However, strong cold air advection and a tightening gradient allowed a few wind gusts of 55 to 65 mph across portions of Berrien county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 28, 2:15 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 28, 2:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 AM EDT MON SEP 28 2009
.SHORT TERM...
AS FEARED LAST NIGHT...LACK OF SIG LL MSTR RTN AHD OF POTENT SW
TROUGH AND STG CDFNT HINDERED DEEP CONVN EARLY THIS MORNING W/NARY
A REPORT OF STG WINDS WITHIN BKN PREFNTL CONV LINE. ADDNL SHRA
DVLPMNT COLLOCATED W/SFC BNDRY WILL WORK QUICKLY EWD ACRS NW OH BFR
DAYBREAK.
AS SUCH ATTN TURNS TWD DEEP CAA WING ADVTG IN FM THE NW THIS MORNING
W/UPR 40S NOTED ALREADY ACRS WI WITHIN EXPANDING AREA OF LT/MOD RAIN
DVLPG WITHIN MID LVL DEFORMATION ZONE AND XPCD TO HOLD INTACT IS IT
GRAVITATES SEWD THROUGH 18Z...OVERSPREADING NRN ZONES BY 15Z. BIG
DISPARITY NOTED IN 00Z GUIDANCE TEMPS THOUGH YET DOUBT VALIDITY OF
MET IMPLIED AFTN DIURNAL SOUTH HALF GIVEN DEGREE OF CAA ALOFT EVEN
W/DEEPENING MIXED LYR AND WILL KEEP CLOSE W/PRIOR GRIDS WHICH LOOKED
IDEAL. GRADIENT WINDS NOT XPCD TO BE AS STG AS XPCD YDA W/SFC LOW
NOT AS INTENSE BUT CERTAINLY ENOUGH TO KEEP W/PRIOR HIGHLITES.
OTHERWISE SHARP SECONDARY PIVOTS ACRS THE AREA THIS EVENING
W/SECONDARY SURGE OF CAA AND QUITE FVRBL DEEP CYCLONIC FLW DOWN
LENGTH OF LK MI AND SHLD REALLY SPARK LK SHRA DVLPMNT AFT 06Z.
HWVR LK INDUCED INSTABILITY DEEPENS FURTHER ON TUE W/LL FLW RELAXING
LATE AND ENOUGH TO SUGGEST POTENTIAL SINGLE BAND DVLPMNT OVR NW
IN/BERRIEN COUNTY IN LINE W/GRIDDED APPROXIMATION TUE NIGHT. SHLD
SEE SOME APPRECIABLE RAIN AMTS BFR ALL IS SAID AND DONE ACRS NW
IN/SW MI. TEMPS THROUGH THE PD WELL BLO NORMAL.
&&
.LONG TERM...
WEDNESDAY THROUGH SUNDAY.
ABBREVIATED DISCUSSION DUE TO UNFOLDING WEATHER EVENT.
MAIN FOCUS WILL BE DEPARTURE OF UPPER LOW AND ENDING OF LAKE EFFECT
AT THE START OF THE PERIOD.
AS MENTIONED IN PREVIOUS DISCUSSION...SIGNS THAT MODELS ARE UP TO
THEIR USUAL TRICKS OF HASTILY MOVING IN THE LL RIDGING TO SHUT
THINGS OFF IN TERMS OF LAKE EFFECT. MORE THAN LIKELY BY THE TIME
WEDS ARRIVES...DRIER AIR WILL ALREADY BE ENTRAINING INTO THE
NORTHERLY FLOW. HOWEVER...NAM12 PLUME STILL SHOWS SOME LIMITED BUT
SUFFICIENT MSTR IN PLACE AROUND 12Z TO MAINTAIN AT LEAST THE LOW CHC
POPS FOR THE MORNING BUT FINALLY COMING TO AN END IN THE AFTERNOON
WITH AT LEAST SOME CLEARING DOWNWIND OF THE LAKE. AWAY FROM THE LAKE
SKIES WILL BE CLEARING THROUGH THE DAY FOR A NICE...BUT COOL DAY AS
HIGHS STRUGGLE INTO THE LOW TO MID 60S. WEDNESDAY NIGHT WILL BE
QUITE COOL...ESPECIALLY IN NE SECTIONS WHERE THE MOSTLY SUNNY SKIES
DURING THE DAY WILL ALLOW FOR A QUICK DROP IN TEMPS AT NIGHT WITH NO
CLOUDS TO SPEAK OF AND GOOD RADIATIONAL COOLING. WILL NEED TO WATCH
LOWS WHICH WILL LIKELY BOTTOM OUT IN THE LOWER 40S IN THESE
AREAS...BUT OUTLYING AREAS COULD END UP CLOSER TO OR BELOW 40.
AS DISCUSSED LAST NIGHT...DESPITE RIDGING THAT WILL BE MOVING ACROSS
THE AREA...THE WARM UP OF TEMPS INTO THE LOW TO MID 70S MAY BE
HASTENED OR NEVER ARRIVE AS NEXT SYSTEM TAKES SHAPE OVER THE PLAINS
AND UPPER MIDWEST WITH YET ANOTHER DECENT COLD FRONT MOVING EAST.
OVER TIME THIS FRONT WILL OCCLUDE OUT BUT SHOULD STILL BE ABLE TO
PRODUCE AT LEAST A CHANCE OF SHOWERS FOR THE AREA WITH THE UPPER
LEVEL LOW SLOWLY DRIFTING EAST OVER TIME INTO THE END OF THE
PERIOD...KEEPING THINGS COOL AND POTENTIALLY WET. 00Z GFS BRINGS THE
UPPER LOW ACROSS DURING THE DAY WITH CORE OF 850 MB TEMPS AROUND 0 C
SPELLING OUT HIGHS POTENTIALLY LOWER THAN GUIDANCE AND CURRENT GRIDS
ARE CURRENTLY SUGGESTING.
&&
.AVIATION...
WINDY VFR CONDS TO START. HWVR DEFORMATION RAIN BAND EXPANDING
S/SE ACRS WI THIS MORNING AND WILL OVERSPREAD KSBN AFT 13Z. SRN
EXTENT OF MORE SIG PCPN UNCERTAIN PER 00Z HIGHRES MODEL GUIDANCE
AND REMAINDED CONSERVATIVE W/CIG HGTS. HWVR THINGS WILL
DETERIORATE FURTHER AS THE DAY WEARS ON...BOTH W/WINDS AND CIG HGTS.
OTHREWISE WESTERLY SFC GUSTS TO 35KTS XPCD FM MID AM TO MID AFTN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 2 PM EDT /1 PM CDT/ TUESDAY FOR INZ004>009-
012>018-020-022>027-032>034.
HIGH WIND WARNING UNTIL 1 PM CDT TUESDAY FOR INZ003.
MI...WIND ADVISORY UNTIL 2 PM EDT TUESDAY FOR MIZ078>081.
HIGH WIND WARNING UNTIL 2 PM EDT TUESDAY FOR MIZ077.
OH...WIND ADVISORY UNTIL 2 PM EDT TUESDAY FOR OHZ001-002-004-005-
015-016-024-025.
LM...STORM WARNING UNTIL 8 AM EDT TUESDAY FOR LMZ043-046.
&&
SHORT TERM...HOLSTEN
LONG TERM...FISHER
AVIATION...HOLSTENHazardous weather outlook, Sep 28, 2:37 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 AM EDT MON SEP 28 2009
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-290745-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
337 AM EDT MON SEP 28 2009 /237 AM CDT MON SEP 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS WILL ARRIVE TODAY IN THE WAKE OF A
COLD FRONT. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
CAN BE EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SUSTAINED WINDS OF 25 TO 30 MPH CAN BE EXPECTED WITH GUSTS TO 45 MPH
POSSIBLE TUESDAY MORNING BEFORE SLOWLY DIMINISHING.
THE CHANCE FOR THUNDERSTORMS RETURNS FOR FRIDAY. HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-290745-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
337 AM EDT MON SEP 28 2009 /237 AM CDT MON SEP 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS WILL ARRIVE TODAY IN THE WAKE OF A
COLD FRONT. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH
CAN BE EXPECTED THROUGH TONIGHT. THESE WINDS WILL CAUSE NUMEROUS
PROBLEMS BOTH ON LAND AND OVER THE WATER...WITH DANGEROUS RIP
CURRENTS AND LOOSE OBJECTS AND TREE BRANCHES BEING BLOWN AROUND.
IN ADDITION TO THE WINDS...MARINERS WILL ENCOUNTER WAVES OF 14 TO 18
FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SUSTAINED WINDS OF 25 TO 30 MPH CAN BE EXPECTED WITH GUSTS TO 50 MPH
POSSIBLE TUESDAY MORNING BEFORE SLOWLY DIMINISHING.
THE CHANCE FOR THUNDERSTORMS RETURNS FOR FRIDAY. HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Sep 28, 12:08 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
108 AM EDT MON SEP 28 2009
INZ033-034-280545-
BLACKFORD IN-JAY IN-
108 AM EDT MON SEP 28 2009
AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUNKIRK...MOVING EAST AT 55 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PORTLAND...
PENNVILLE AND BALBEC...
CENTER AND BLAINE...
COLLEGE CORNER...LIBER AND BRYANT...
WESTCHESTER...BELLFOUNTAIN AND BRICE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT MONDAY
MORNING FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN
OHIO.
LAT...LON 4039 8522 4039 8537 4044 8539 4059 8505
4059 8497 4043 8481 4036 8522
TIME...MOT...LOC 0508Z 260DEG 50KT 4042 8528
JCSpecial weather statement, Sep 28, 12:26 AM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 AM EDT MON SEP 28 2009
INZ018-025>027-032>034-OHZ015-016-024-025-280700-
ALLEN IN-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...NEW HAVEN...HUNTINGTON...
ROANOKE...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
GAS CITY...UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...
DUNKIRK...PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...
KALIDA...FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
126 AM EDT MON SEP 28 2009
...ISOLATED STRONG THUNDERSTORMS MOVING THROUGH THE AREA...
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 3 AM. WIND
GUSTS TO 50 MPH...HAIL UP TO NICKLE SIZE...AND BRIEF HEAVY
DOWNPOURS CAN BE EXPECTED FROM THE HEAVIEST CELLS. GUSTY WINDS MAY
CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES...AND
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THUNDERSTORMS HAVE
PASSED.
JC
High Wind, Berrien
- When
- September 28, 6:00 AM EST to 5:00 PM EST
- Where
- Berrien forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
A trained spotter reported a 63 mph wind gust around 1030 am EST, with other reports in the 55 to 60 mph range through much of the day.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, September 28, 2009$205,000 · 60 kt wind · 20 events
- Damaging Winds in Virginia, September 28, 2009$104,000 · 65 kt wind · 7 events
- Hail and Damaging Wind in Ohio, September 28, 2009$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in North Carolina, September 28, 2009$15,000 · 50 kt wind · 27 events
- Marine Thunderstorm Winds in Lake Erie, September 28, 2009$25,000 · 51 kt wind · 2 events
- Hail and Strong Wind in Ohio, September 28, 2009$15,000 · 0.75 in hail · 2 events
- High Wind in Wisconsin, September 28 to 29, 2009$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20099 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20097 events
- Marine High Wind in Lake Michigan, September 28, 200955 kt wind · 6 events
- Hail and Damaging Wind in New York, September 28, 200950 kt wind · 5 events
- Hail in Ohio, September 28, 20091.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198183.